CSN Login
Members Online: 7

hurting still

teacherofkids
Posts: 14
Joined: Feb 2010

It has been four months since my last treatment for stage IIIB anal cancer. I got great news at my 3 month check up at Sloan Kettering. There was NED. I was very happy for that news but I am still struggling with bowelmovements. I was on Mirlax and went off of it becasue I felt I was going too much. I switched to stool softners about 4-5 a day but it doesn't seem to work as well. Does anyone have any other suggetions? I am just wondering if it will get better. It really sucks that this area doesn't have a chance to heal. I try to eat well. Lots of fruits and veggies to keep things moving and soft but can't find a happy medium. I just feel like my bowel are is being stretched too far and there is still so much buning wehn I pass a bowelment. I am happy for NED but sad that I still hurt so bad.

I also was told that I have a non healing tissue in my vagina from the radiation. They are watching it closely. When I have sex it bleeds but it doesn't hurt. They said it is okay if it doesn't hurt. I am on Premarin cream. Did anyone else have this problem?

My kids are done with school and I just want to feel good for them. I have missed some much fun with them over the last five months.
Thanks for listening and responding.

SueRelays
Posts: 489
Joined: Dec 2009

First CONGRATS on your 3 month check up! Something to definitely celebrate!
I had painful bowel movements for probably a year!!! It seemed to take forever to heal.
And, I was just posting yesterday, that after 2 years I still bleed. all part of the package :(. It WILL start to ease....little by little. 3 months is really not very long! Think how you had radiation for 6 weeks ( or however long you had it).....burning that tender tissue every day. It takes at least twice as long for it now to heal. You're on your way! I know sometimes it's easy to be down because of the pain, but you are on your way UP!!!! Just give yourself time!
I used Premarin as well....but I did have painful intercourse.....and, again, that eases as well.
Have a great summer with your kids. Relish in the fact that YOU ARE HERE, and at some point, you will forget all this discomfort!!!

sandra malone
Posts: 31
Joined: Apr 2010

I am5 months into remission.and still have a gerat deal of pain. I would talk to my Dr. about it. Surely hs/she can give you somrthing to ease it. If not mail me back.I go through it daily

z's picture
z
Posts: 1258
Joined: May 2009

Hi,
Sorry you're in pain. I agree with what Sue says, I know I had pain for at least 6 months, but each day gets a little better. I used the water bottle to sooth myself while using the bathroom. Congradulations on your NED results, thats wonderful!

dharma19
Posts: 13
Joined: May 2010

I finished radiation treatment April 26th. I just had a sigmoidoscopy and the doctor told me that my insides were all red and inflammed. When I did the enema in prep for the procedure it was excruciatingly painful. I also have a lot of vaginal pain and burning. I take Colace every day but three doctors have told me that this will last for at least another two to four months. I also have burning with urination. I did not expect the pain to last this long either. My doctor (one of them, anyway) was very understanding and still has me on pain meds, which I tried to wean myself from and had terrible pain. So, I think that the pain is to be expected. All my biopsies in that area were normal. I am having an abdominal ultrasound Friday but hoping for the best. I thank God and thank all of you guys for the support. You are not alone and I would ask your doc for pain meds if needed. Stool softener helped me a lot. My suggestion would be to drink lots of water in combination with the softener. It seemed to make a world of difference for me. And congrats on your great news!

mp327's picture
mp327
Posts: 2980
Joined: Jan 2010

Hi dharma--

Water is key to avoiding constipation and hard stools. You have not been out of treatment for very long, so please don't get impatient with your current problems. It took me a long time to quit burning with urination and bowel movements. I am almost 2 years out of treatment and still have flare-ups of bleeding with BM's, mostly related to bad food choices and constipation. My rad onc told me that the radiation causes the blood vessels to be nearer the surface of the intestines, so when we have a BM, they can easily bleed. Also about the intake of water/fluids, I discovered that Mitomycin can damage the kidneys. Since undergoing treatment, my creatinine levels have been elevated enough to give my internist some concern. We must drink plenty of water to help avoid this! I see her in a few weeks and if my creatinine and other kidney function tests are not within normal limits, she is referring me to a nephrologist. So please, everyone, drink plenty of fluids during and after treatment, for the benefit of both the kidneys and bowels!

Chris3
Posts: 53
Joined: Mar 2010

To keep the stools as soft as possible, I take Colace 3 times daily and drink lots of water, Gatorade, etc. Taking a laxative tablet was too harsh, I would get cramping. So instead I drink Milk of Magnesia which allows me to take very small doses.

I was hoping the pain would go away shortly after treatment ended, but from the sound of the postings, I guess it is going to persist for a while... oh well.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network